North Dakota, 2012

Hail and Damaging Winds in North Dakota, July 22, 2012

July 22, 2012 · NWS BIS · 10 events in 3 counties and zones

Severe Thunderstorm Watch number 503 was in effect during this event. A slow moving surface cold front over far southern North Dakota moving south into northern South Dakota was the focus for strong to severe thunderstorms in the late afternoon and early evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

Severe Thunderstorm Watch number 503 was in effect during this event.

A slow moving surface cold front over far southern North Dakota moving south into northern South Dakota was the focus for strong to severe thunderstorms in the late afternoon and early evening hours. High instability combined with effective wind shear to 40 knots supported supercellular storms. Several reports of large hail and severe thunderstorm wind gusts were received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jul 22, 1:17 PM CST, 2 hours 38 minutes earlier.

Area forecast discussion, Jul 22, 1:17 PM CST, 2 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
217 PM CDT SUN JUL 22 2012

.SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT...

FORECAST HIGHLIGHTS IN THE SHORT TERM PERIOD WILL BE CHANCES FOR
THUNDERSTORMS SOUTH THIS AFTERNOON/TONIGHT/MONDAY MORNING...AND
WEST INTO CENTRAL MONDAY NIGHT. MODELS IN DECENT AGREEMENT SO WILL
USE A BLEND.

CURRENTLY...SFC HIGH PRESSURE BUILDING INTO THE NORTHERN PLAINS
FROM SOUTHERN CANADA. CHANCES FOR THUNDERSTORMS WILL BE FOCUSED
ALONG A LINGERING FRONTAL BOUNDARY NEAR THE NORTH DAKOTA/SOUTH
DAKOTA BORDER AREA TODAY/TONIGHT...SUPPORTED BY A MID LEVEL S/WV
IMPULSE LIFTING ACROSS THE CENTRAL ROCKIES AND INTO THE DAKOTAS
LATE TODAY INTO THE OVERNIGHT. STRONG TO SEVERE STORMS WILL BE
POSSIBLE WITH PLENTY OF EFFECTIVE SHEAR AND MUCAPE. WHILE A FEW
OBS SITES HAVE HIT 100 HI...OVERALL TREND IS SFC DEWPOINTS
DROPPING WITH DRY AIR ADVECTION AND A NORTHWEST MIXING WIND
ACCOMPANYING PRESSURE RISES. THUS NO HEAT HEADLINES WILL BE
ISSUED.

COOLER AND DRIER FOR MONDAY WITH SURFACE HIGH PRESSURE OVER NORTH
DAKOTA. LINGERING STORMS ACROSS THE SOUTH IN THE MORNING WITH THE
AFOREMENTIONED IMPULSE ADVECTING EAST ACROSS NORTHERN SOUTH
DAKOTA. PRECIPITATION SHOULD MOSTLY DISSIPATE BY THE AFTERNOON.

NEXT CHANCE OF THUNDERSTORMS WILL MOVE INTO WESTERN NORTH DAKOTA
MONDAY NIGHT...POSSIBLY DEVELOPING INTO CENTRAL PORTIONS OF THE
STATE LATE. WILL KEEP THE HIGHER POPS WEST WITH SLIGHT CHANCES
CENTRAL.

.LONG TERM...TUESDAY NIGHT THROUGH SUNDAY...

TUESDAY/TUESDAY NIGHT LOOK TO BE THE MOST ACTIVE PERIODS IN TERMS OF
POTENTIAL FOR SEVERE WEATHER. SPC HAS THIS HIGHLIGHTED AS WELL. THIS
IS IN TANDEM WITH AN UPPER LEVEL LOW MOVING ACROSS SOUTHERN CANADA
PROVIDING FOR LARGE SCALE ASCENT AND AN ASSOCIATED SURFACE COLD
FRONT BEING THE FOCUS FOR LOW LEVEL CONVERGENCE. MOISTURE AND
INSTABILITY WILL ALREADY BE IN PLACE. IT APPEARS THAT THE BEST
THREAT FOR SEVERE WEATHER WOULD RESIDE IN THE WEST AND FAR SOUTH
TUESDAY DURING THE DAY TUESDAY...THEN SHIFTING EAST TUESDAY NIGHT.
SHOWERS AND THUNDERSTORMS SHOULD LINGER IN THE JAMES RIVER VALLEY
THROUGH WEDNESDAY MORNING. A DRIER/COOLER/MORE STABLE NORTHWEST FLOW
DEVELOPS IN THE WEST WEDNESDAY AND SPREADS EAST WEDNESDAY AFTERNOON
INTO THURSDAY. H85 TEMPS WILL BE TRENDING DOWNWARD THROUGH THURSDAY
AND FRIDAY RANGING FROM +16C IN THE NORTH TO +20C SOUTHWEST. SURFACE
TEMPS WILL RESPOND TO THIS WITH HIGHS IN THE UPPER 70S NORTH TO MID
80S FAR SOUTH. ALTHOUGH MOST AREAS WILL BE DRY THURSDAY...THE NORTH
CENTRAL WITH STILL BE UNDER THE INFLUENCE OF THE UPPER LOW/WRAP
AROUND MOISTURE AND HAVE CONTINUED WITH A SLIGHT CHANCE OF
SHOWERS/THUNDERSTORMS. FRIDAY LOOKS TO BE A VERY NICE DAY WITH DRY
AND PLEASANT CONDITIONS. A COUPLE OF WEAK DISTURBANCES ARE THEN
FORECAST TO MOVE THROUGH SATURDAY NIGHT INTO SUNDAY PRODUCING A
SLIGHT CHANCE FOR SHOWERS/THUNDERSTORMS.

&&

.AVIATION...VFR CEILINGS AND VISIBILITIES ARE EXPECTED UNTIL 09Z
MONDAY. THEREAFTER...AN AREA OF IFR TO MVFR CEILINGS WILL MOVE INTO
KMOT BY 09Z MONDAY...AND GIVE A GLANCING BLOW OF SCT TO POSSIBLY BKN
MVFR CEILINGS AT KISN AND KJMS AFTER 09Z. DO THINK THAT KMOT WILL
RECEIVE THE BEST CHANCE FOR IFR CEILINGS WHILE SCT MVFR CEILINGS ARE
MORE LIKELY AT KISN/KJMS. IN ADDITION...AN AREA OF SHOWERS AND
THUNDERSTORMS WILL MOVE INTO SOUTHWEST NORTH DAKOTA AFTER 09Z MONDAY
AND MAINLY AFFECT KDIK. HAVE DECIDED TO USE A VCTS AT KDIK BEGINNING
AT 11Z MONDAY AND MONITOR AS THE THUNDERSTORMS DEVELOP.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SHORT TERM...NH
LONG TERM/AVIATION...KS
Hazardous weather outlook, Jul 22, 1:23 PM CST, 2 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
223 PM CDT SUN JUL 22 2012

NDZ001>005-009>013-017>023-025-231930-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-
223 PM CDT SUN JUL 22 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS ARE EXPECTED TO ENTER WESTERN NORTH DAKOTA MONDAY
EVENING AND CONTINUE INTO THE OVERNIGHT. SCATTERED TO WIDESPREAD
THUNDERSTORMS ARE EXPECTED TO REDEVELOP TUESDAY AFTERNOON ACROSS
MUCH OF WESTERN AND CENTRAL NORTH DAKOTA AND IMPACT THE AREA
THROUGH THE NIGHT. SOME STORMS MAY BE SEVERE MONDAY NIGHT THROUGH
TUESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED MONDAY NIGHT...TUESDAY...TUESDAY
NIGHT.

NDZ031>037-040>048-050-051-231930-
GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-STUTSMAN-
SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-LA MOURE-
MCINTOSH-DICKEY-
223 PM CDT SUN JUL 22 2012 /123 PM MDT SUN JUL 22 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED ALONG AND SOUTH
OF I-94 LATE THIS AFTERNOON AND THROUGH THE EVENING. A FEW OF
THESE STORMS MAY BE STRONG TO SEVERE WITH LARGE HAIL AND DAMAGING
WINDS...ESPECIALLY ACROSS THE JAMES RIVER VALLEY THROUGH LAKE OAHE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS ARE EXPECTED TO ENTER WESTERN NORTH DAKOTA MONDAY
EVENING AND CONTINUE INTO THE OVERNIGHT. SCATTERED TO WIDESPREAD
THUNDERSTORMS ARE EXPECTED TO REDEVELOP TUESDAY AFTERNOON ACROSS
MUCH OF WESTERN AND CENTRAL NORTH DAKOTA AND IMPACT THE AREA
THROUGH THE NIGHT. SOME STORMS MAY BE SEVERE MONDAY NIGHT THROUGH
TUESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ACROSS SOUTH CENTRAL NORTH DAKOTA
THIS AFTERNOON AND EVENING. SPOTTER ACTIVATION MAY BE NEEDED
AGAIN MONDAY NIGHT...TUESDAY...TUESDAY NIGHT.

HEINERT

In the hours before

Special weather statement, Jul 22, 2:16 PM CST, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
316 PM CDT SUN JUL 22 2012

NDZ051-222115-
DICKEY-
316 PM CDT SUN JUL 22 2012

...SPECIAL WEATHER STATEMENT...

AT 312 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
DEVELOPING THUNDERSTORM OVER WEST CENTRAL DICKEY COUNTY...MOVING
EAST AT 10 MPH.

PEA SIZE HAIL...WINDS GREATER THAN 40 MPH...OCCASIONAL CLOUD TO
GROUND LIGHTNING...AND BRIEF HEAVY DOWNPOURS ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
  ELLENDALE...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

HEINERT
Local storm report, Jul 22, 3:55 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
455 PM CDT SUN JUL 22 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     HAIL             ZEELAND                 45.97N  99.83W
07/22/2012  M1.00 INCH       MCINTOSH           ND   TRAINED SPOTTER

&&

MMATHEWS

The radar

The Bismarck radar (KBIS), 114 km away, was scanning. The volume nearest the first event began at 21:54 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 4 hail. Local standard time, as filed.

Hail, McIntosh

When
July 22, 3:55 PM CST to 4:05 PM CST
Where
McIntosh County, Zeeland
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.970, -99.830

Thunderstorm Wind, McIntosh

When
July 22, 3:55 PM CST to 4:05 PM CST
Where
McIntosh County, Zeeland
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
45.970, -99.830

The strong winds blew down a few tree branches in Zeeland.

Thunderstorm Wind, McIntosh

When
July 22, 4:52 PM CST to 4:57 PM CST
Where
McIntosh County, 7.32 mi NE of Ashley
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
46.110, -99.270

Tree branches were blown down by the strong thunderstorm winds.

Hail, La Moure

When
July 22, 5:05 PM CST to 5:10 PM CST
Where
La Moure County, 4 mi W of Verona
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
46.370, -98.154

Hail, La Moure

When
July 22, 5:15 PM CST to 5:25 PM CST
Where
La Moure County, 1.38 mi S of Verona
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
46.350, -98.070

Thunderstorm Wind, McIntosh

When
July 22, 5:15 PM CST to 5:20 PM CST
Where
McIntosh County, 16.82 mi ENE of Ashley
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.090, -99.030

Heavy rain accompanied the strong winds.

Thunderstorm Wind, Dickey

When
July 22, 5:20 PM CST to 5:25 PM CST
Where
Dickey County, 11.56 mi W of Merricourt
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.220, -98.990

Heavy rain accompanied the strong winds.

Thunderstorm Wind, Dickey

When
July 22, 5:56 PM CST to 6:01 PM CST
Where
Dickey County, 0.48 mi W of Ellendale
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
46.000, -98.530

Numerous small tree limbs were blown down by the strong winds.

Hail, Dickey

When
July 22, 6:00 PM CST to 6:05 PM CST
Where
Dickey County, 0.84 mi NW of Fullerton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.180, -98.430

Thunderstorm Wind, Dickey

When
July 22, 6:00 PM CST to 6:05 PM CST
Where
Dickey County, 0.84 mi NW of Fullerton
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.180, -98.430

Large hail accompanied the strong wind gust.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2012Every state in 2012This day in weather historyWarnings in North Dakota, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 390666, 390667, 390668, 390670, 390669, 390671, 390672, 390678, 390679, 390680.